Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 175, NWS Jacksonville, FL

June 14, 2003Columbia County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 14, 2003, 6:21 PM EDT for Columbia County, Florida. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 6:21 PM EDT (22:21 UTC)
Expired
Jun 14, 2003, 7:00 PM EDT
In force
39 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Columbia County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS52 KJAX 142221
SVRJAX
FLC023-142300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
620 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COLUMBIA COUNTY IN NORTHERN FLORIDA

* UNTIL 700 PM EDT

* AT 620 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER CENTRAL
  COLUMBIA COUNTY...OR ABOUT 10 MILES NORTH OF LAKE CITY...MOVING
  NORTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 700 PM 
EDT...INCLUDE WATER TOWN AND NORTHERN PORTIONS OF LAKE CITY.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

LAT...LON 3033 8268 3023 8257 3040 8247 3053 8255
$$

DEESE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:00 PM EDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jun 14, 2:00 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
200 PM EDT SAT JUN 14 2003

SO FAR TODAY CONVECTION OCCURRING TO THE W AND NW OF AREA.  MAIN
TRIGGER THERE IS THE WEST COAST SEABREEZE FRONT AND WEAK PVA MOVING
ACROSS GA.  EXPECT BEST AREAL COVERAGE OF SHOWERS TO BE OVER SE GA
AND INTERIOR FL THIS EVENING.

NOT MUCH CHANGE IN PATTERN IN SHORT TERM.  UPPER RIDGE TO THE
EAST WILL NOT MOVE MUCH WITH TROUGHING OVER CENTRAL U.S.  SURFACE
RIDGE AXIS OVER GA WILL KEEP SE FLOW OVER AREA AND THEN SHIFT A
LITTLE SOUTH MONDAY AS UPPER RIDGE BEGINS TO WEAKEN AND MOVE EAST.
GFS SHOWS A TROPICAL WAVE MOVING INTO GULF AND THEN BACK ACROSS FL
BY MIDWEEK.  THUS POPS MAY BE ON THE RISE BY LATE WEEK.  PWATS REMAIN
HIGH THROUGH PERIOD...CLOSE TO 2 INCHES. IN SHORT TERM TEMPERATURES
AND POPS WILL REMAIN NEAR CLIMO WITH SEABREEZE FRONTS BEING THE MAIN
TRIGGER FOR PM SHOWERS. IN THE EXTENDED PERIOD A COLD FRONT MOVES
INTO GA FRIDAY BUT PROBABLY WILL STALL THERE WITH WEAKENING UPPER
DYNAMICS.

MARINE...NO HEADLINES.  LIGHT S-SE WINDS AND SEAS TO CONTINUE.

.PRELIMINARY POINT TEMPS/POPS...

AMG 72 92 72 92 / 30 40 20 40
SSI 74 88 75 89 / 30 40 20 40
JAX 73 90 73 90 / 20 40 20 40
SGJ 75 88 75 87 / 20 40 20 40
GNV 72 92 72 92 / 20 40 20 40
OCF 72 92 72 92 / 20 40 20 40

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

MZ/SC
Hazardous weather outlook, Jun 14, 11:30 AM EDT, 6 hours 51 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-142300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON ACROSS THE
FORECAST AREA AND CONTINUE INTO THIS EVENING. THE GREATEST COVERAGE
OF STORMS SHOULD BE ACROSS SOUTHEAST GEORGIA AND AREAS IN NORTHEAST
FLORIDA NORTH OF INTERSTATE 10. THUNDERSTORMS WILL PRODUCE DANGEROUS
AND FREQUENT LIGHTNING...HEAVY DOWNPOURS AND STRONG GUSTY WINDS.
RAIN WILL BE HEAVY AT TIMES...CAUSING PONDING OF WATER ON ROADWAYS
AND POSSIBLE FLOODING OF LOW LYING OR POOR DRAINAGE AREAS. A FEW
STORMS MAY BECOME STRONG WITH WINDS GUSTS OF 45 TO 55 MPH...SMALL
HAIL AND EXCESSIVE LIGHTNING. ONE OR TWO STORMS MAY ALSO BECOME
SEVERE WITH WIND GUSTS OF 58 MPH OR MORE AND LARGE HAIL.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE PERIOD.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE EXPECTED TO SELF-ACTIVATE IF SEVERE WEATHER
WARNINGS ARE ISSUED IN THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

In the hours before

Special weather statement, Jun 14, 4:20 PM EDT, 2 hours 1 minute before
FLZ035-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT SAT JUN 14 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GILCHRIST  COUNTY
VALID UNTIL 500 PM...

AT 419 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR TRENTON...MOVING NORTH AT 10 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BELL THROUGH
500 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HOURLY RAINFALL RATES
WILL BE ON THE ORDER OF 1 TO 2 INCHES PER HOUR WITH THIS STORM.

SHASHY
Special weather statement, Jun 14, 4:32 PM EDT, 1 hour 49 minutes before
FLZ036-142115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
432 PM EDT SAT JUN 14 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WESTERN ALACHUA
COUNTY VALID UNTIL 515 PM...

AT 432 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER NEWBERRY...OR ABOUT 12 MILES EAST
OF TRENTON...MOVING NORTHEAST AT 10 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND ARCHER THROUGH 515 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HOURLY RAINFALL RATES WILL BE ON THE ORDER OF 1 TO 2
INCHES PER HOUR WITH THIS STORM.

DEESE
Special weather statement, Jun 14, 5:21 PM EDT, 1 hour before
GAZ136-151-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
521 PM EDT SAT JUN 14 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PIERCE AND WAYNE
COUNTIES VALID UNTIL 600 PM...

AT 521 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
10 MILES NORTHWEST OF DOCTORTOWN TO 13 MILES NORTHWEST OF JESUP TO 10
MILES SOUTHWEST OF SCREVEN...MOVING NORTHEAST AT 15 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
SCREVEN...JESUP AND DOCTORTOWN THROUGH 600 PM EDT. GUSTY WINDS TO 50
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

SHASHY
Special weather statement, Jun 14, 6:13 PM EDT, 8 minutes before
FLZ022-142300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
613 PM EDT SAT JUN 14 2003

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN COLUMBIA
COUNTY VALID UNTIL 700 PM...

AT 613 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LAKE CITY...MOVING NORTHEAST AT 10
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
WATERTOWN THROUGH 700 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

DEESE

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.